Alert archive / Iowa / Areal Flood Warnings in 2011

Areal Flood Warning 2, NWS Des Moines, IA

June 10, 2011Mahaska County, Marion County, Iowa

NWS Des Moines, IA issued this areal flood warning at Jun 10, 2011, 8:29 AM CDT for Mahaska County, Marion County, Iowa. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 2011, 8:29 AM CDT (13:29 UTC)
Expired
Jun 11, 2011, 8:30 AM CDT
In force
24 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Mahaska County, IA, Marion County, IA

The radar

The Des Moines radar (KDMX), 84 km from the middle of the area, began a volume at 13:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2011-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2011-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
-155 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this areal flood warning went out at Jun 10, 6:59 AM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 10, 6:59 AM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
658 AM CDT FRI JUN 9 2011

.DISCUSSION...
SURFACE LOW AND FRONTAL BOUNDARY SHIFTING TO THE EAST THIS MORNING
AND SHOULD BRING AN END TO THE HEAVY RAIN AND THUNDERSTORMS BY MID
MORNING.  HOWEVER...SOME CONCERN WITH THE UPPER WAVE HANGING BACK TO
THE NORTHWEST UNTIL LATER TODAY AND SOME LINGERING INSTABILITY
ACROSS THE EAST/SOUTHEAST THAT WE MAY STILL SEE A FEW SHOWERS OR
STORMS AROUND LATER THIS AFTERNOON.  WATER VAPOR SHOWING A COUPLE
WEAK VORT MAXES AS WELL OVER SW MN  AND A COUPLE MORE FURTHER WEST.
AS A RESULT...GENERALLY KEPT ISOLATED TO SCATTERED WORDING IN ZONES
CLEARING FROM WEST TO EAST THROUGH THE DAY.  THE SHORTWAVE EXITS
THIS EVENING WITH HIGH PRESSURE BUILDING IN FOR A DRY PERIOD FRIDAY
NIGHT THROUGH SATURDAY NIGHT.  ANOTHER SHORT WAVE PROGGED TO PUSH
ACROSS CENTRAL IOWA LATE SATURDAY NIGHT THROUGH SUNDAY WITH A
SURFACE LOW AND WARM FRONT LIFTING INTO THE SOUTH/SOUTHWEST PART OF
THE FORECAST AREA.  THE PATTERN IS SORT OF A BROKEN RECORD WITH WARM
ADVECTION ADVANCING INTO THE STATE FOLLOWED BY A LOW LEVEL JET
FOCUSED INTO THE FRONTAL BOUNDARY AND DECENT INSTABILITY COUPLED
WITH A SHORT WAVE PASSING BY.  WE WILL AGAIN SEE MORE HEAVY RAIN
WITH THE STORMS FOR LATE IN THE WEEKEND ALONG WITH SOME MARGINAL
THREAT FOR SEVERE STORMS.  I DID NOT CHANGE ANY GRIDS BEYOND MONDAY
BUT MODELS SUGGEST ANOTHER STRONG SHORTWAVE PASSING THROUGH
TUESDAY/WEDNESDAY TIMEFRAME WITH A RIDGE FINALLY BUILDING IN FOR
MID/LATE WEEK.  UPSTREAM OF THAT HOWEVER IS YET ANOTHER STRONG
SHORTWAVE.  AS FOR TEMPS...WE WILL STAY RELATIVELY COOL THROUGH THE
WEEKEND BUT THE WARM ADVECTION FOR LATE SUNDAY WILL SURGE INTO
CENTRAL IOWA EARLY IN THE WEEK AND BEGIN TO BRING BACK MOISTURE AND
WARMER TEMPERATURES.

&&

.AVIATION...10/12Z
OUTSIDE OF VFR CIGS ACROSS THE SE QUARTER OF IA...THE REMAINDER OF
THE STATE HAD LIFR/IFR CIGS AND AREAS OF MVFR VSBYS.  AS A TROUGH OF
SURFACE LOW PRESSURE EXITS IA TODAY...IFR/MVFR CONDITIONS WILL
LINGER INTO THE NIGHT.  SCATTERED SHOWERS AND THUNDERSTORMS OVER KS
MAY REACH SRN TAF SITES LATER TODAY...KDSM/KOTM...BUT CONFIDENCE IN
TIMING AND LOCATION NOT GREAT ENOUGH TO INCLUDE BEYOND AFTERNOON AND
EVENING CB WORDING.  WINDS WILL BECOME NLY AREA WIDE TONIGHT WITH
LINGERING MVFR/IFR CIGS AND MVFR VSBYS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...FAB
AVIATION...BSS
Hazardous weather outlook, Jun 10, 4:40 AM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
440 AM CDT FRI JUN 10 2011

IAZ004>007-015>017-023>025-033>035-044-045-111200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-
440 AM CDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED TO WIDELY SCATTERED NON SEVERE THUNDERSTORM IS
POSSIBLE OVER THE AREA THIS MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE PERIODS OF THUNDERSTORMS IN THE FORECAST FROM SUNDAY
NIGHT THROUGH TUESDAY NIGHT. IT IS TOO EARLY TO ASSESS THE SEVERE
WEATHER THREAT FOR STORMS NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ026>028-036>039-046>050-059-061-062-072-075-083>085-094>097-
111200-
FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-
BOONE-STORY-MARSHALL-TAMA-DALLAS-JASPER-POWESHIEK-MADISON-MAHASKA-
CLARKE-LUCAS-MONROE-DECATUR-WAYNE-APPANOOSE-DAVIS-
440 AM CDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE OUTLOOK AREA
TODAY. THE THREAT FOR SEVERE STORMS IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE PERIODS OF THUNDERSTORMS IN THE FORECAST FROM SUNDAY
THROUGH TUESDAY NIGHT. IT IS TOO EARLY TO ASSESS THE SEVERE
WEATHER THREAT FOR STORMS NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ060-073-074-086-111200-
POLK-WARREN-MARION-WAPELLO-
440 AM CDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. THE THREAT FOR SEVERE
STORMS IS LOW. RIVER FLOOD WARNINGS ARE ALSO IN EFFECT FOR PORTIONS OF
THE DES MOINES RIVER VALLEY. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE PERIODS OF THUNDERSTORMS IN THE FORECAST FROM SUNDAY
THROUGH TUESDAY NIGHT. LARGE HAIL AND DAMAGING WIND ARE POSSIBLE
WITH STORMS SUNDAY NIGHT. HEAVY RAIN IS ALSO POSSIBLE.  IT IS TOO
EARLY TO ASSESS THE SEVERE WEATHER THREAT FOR STORMS EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ057-058-070-071-081-082-092-093-111200-
AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD-
440 AM CDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE OUTLOOK AREA
TODAY. THE THREAT FOR SEVERE STORMS IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE PERIODS OF THUNDERSTORMS IN THE FORECAST FROM SUNDAY
THROUGH TUESDAY NIGHT. LARGE HAIL AND DAMAGING WIND ARE POSSIBLE
WITH STORMS SUNDAY NIGHT. HEAVY RAIN IS ALSO POSSIBLE.  IT IS TOO
EARLY TO ASSESS THE SEVERE WEATHER THREAT FOR STORMS EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FAB

In the hours before

Local storm report, Jun 10, 3:45 AM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
345 AM CDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 AM     HEAVY RAIN       ST. MARYS               41.31N 93.73W
06/10/2011  M5.40 INCH       WARREN             IA   TRAINED SPOTTER

            RAINFALL SINCE 300 PM THURSDAY.

&&

SMALL
Local storm report, Jun 10, 4:35 AM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
435 AM CDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 AM     FLASH FLOOD      4 NE PELLA AIRPORT      41.45N 92.89W
06/10/2011                   MARION             IA   EMERGENCY MNGR

            THUNDER CREEK OVER 240TH STREET. ROAD CLOSED. DEPUTY
            REPORTED IT LOOKED LIKE WHITE WATER RAPIDS.

&&

SMALL
Local storm report, Jun 10, 5:26 AM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
526 AM CDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 AM     FLOOD            HARTFORD                41.46N 93.40W
06/10/2011                   WARREN             IA   DEPT OF HIGHWAYS

            WATER OVER HIGHWAY 5 BETWEEN COUNTY ROADS S31 AND S23.

&&

SMALL
Local storm report, Jun 10, 6:52 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
652 AM CDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 AM     HEAVY RAIN       2 NE PATTERSON          41.37N 93.85W
06/10/2011  M6.70 INCH       MADISON            IA   TRAINED SPOTTER

&&

BF
Local storm report, Jun 10, 6:54 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
654 AM CDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     FLOOD            3 W OSKALOOSA           41.29N 92.70W
06/10/2011                   MAHASKA            IA   DEPT OF HIGHWAYS

            HIGHWAY 92 CLOSED DUE TO HIGH WATER BETWEEN COUNTY
            HIGHWAY T25 AND HIGHWAY 163.

&&

SMALL
Local storm report, Jun 10, 7:06 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
706 AM CDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 AM     HEAVY RAIN       2 SE PELLA AIRPORT      41.38N 92.92W
06/10/2011  M4.77 INCH       MARION             IA   CO-OP OBSERVER

            24 HOUR TOTAL

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:10 PM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Winnebago, Wright50 min
Jun 9, 7:41 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Worth37 min
Jun 9, 8:07 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene, Webster41 min
Jun 9, 8:13 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Jasper, Polk, Story, Warren47 min
Jun 9, 8:33 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Wright26 min
Jun 9, 8:37 PM CDTFlash Flood WarningDMXDallas, Madison, Polk, Warren6 hr
Jun 9, 8:37 PM CDTSevere Thunderstorm WarningDMXBoone, Greene, Webster38 min
Jun 9, 8:39 PM CDTSevere Thunderstorm WarningDMXBoone, Greene21 min
Jun 9, 8:47 PM CDTSevere Thunderstorm WarningDMXStory43 min
Jun 9, 8:55 PM CDTSevere Thunderstorm WarningDMXJasper, Polk50 min
Jun 9, 8:58 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Story47 min
Jun 9, 9:02 PM CDTSevere Thunderstorm WarningDMXBoone, Story28 min
Jun 9, 9:11 PM CDTSevere Thunderstorm WarningDMXPolk34 min
Jun 9, 9:15 PM CDTSevere Thunderstorm WarningDMXHamilton, Hardin, Story20 min
Jun 9, 9:26 PM CDTSevere Thunderstorm WarningDMXBoone, Polk, Story22 min
Jun 9, 9:30 PM CDTFlash Flood WarningDMXBoone, Polk, Story4 hr
Jun 9, 10:04 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren41 min
Jun 9, 10:29 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor31 min
Jun 9, 10:34 PM CDTSevere Thunderstorm WarningDMXPolk, Warren26 min
Jun 9, 10:45 PM CDTSevere Thunderstorm WarningDMXDallas, Polk31 min
Jun 9, 10:49 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion41 min
Jun 9, 10:56 PM CDTSevere Thunderstorm WarningDMXMadison, Warren34 min
Jun 9, 11:11 PM CDTFlash Flood WarningDMXJasper, Madison, Marion, Warren6 hr
Jun 9, 11:14 PM CDTHigh Wind WarningDMXMarshall, Tama106 min
Jun 9, 11:14 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass46 min
Jun 9, 11:36 PM CDTFlash Flood WarningDMXAdair, Audubon, Dallas, Guthrie, Madison4 hr
Jun 10, 12:07 AM CDTRiver Flood WarningDMXPolk6 hr
Jun 10, 1:59 AM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Union46 min
Jun 10, 2:21 AM CDTFlash Flood WarningDMXMahaska, Marion, Monroe6 hr
Jun 10, 5:05 AM CDTAreal Flood WarningDMXMarion, Warren24 hr
Jun 10, 7:20 AM CDTRiver Flood WarningDMXPolk20 hr
Jun 10, 7:20 AM CDTRiver Flood WarningDMXPolk20 hr

Nearby

Areal Flood Warnings in Iowa, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.